Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 307, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2003, 2:38 PM EDT for Jefferson County, Ohio. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 27, 2003, 3:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 271838 SVRPBZ OHC081-271945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 238 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN OHIO * UNTIL 345 PM EDT * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF WINTERSVILLE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... STEUBENVILLE... WINTERSVILLE... <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL...UP TO 2.75 INCHES IN DIAMETER. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4046 8092 4057 8081 4054 8067 4034 8065
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:08 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 27, 1:08 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 108 PM EDT WED AUG 27 2003 UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH WHICH WAS CANCELED. FCSTID = 66 PIT 82 60 81 65 / 40 10 20 20 HLG 82 60 81 65 / 40 10 20 20 MGW 83 62 82 65 / 50 30 20 20 ZZV 84 62 82 66 / 50 20 10 20 PHD 82 60 81 65 / 40 10 20 20 FKL 79 58 79 63 / 40 10 20 20 DUJ 79 58 79 63 / 40 10 20 20 LBE 82 60 81 65 / 40 10 20 20 BTP 79 58 79 63 / 40 10 20 20 IDI 79 58 79 63 / 40 10 20 20 ODM 81 62 80 61 / 50 30 20 20 .PBZ... MD...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES PAZ020>021...PAZ029>032. WV...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. CAT
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 3 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER PENNSYLVANIA AREA AND SOUTH. .DAYS TWO THROUGH SEVEN... ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 11:21 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM FOLLANSBEE WV NON-TSTM WND DMG
08/27/03 BROOKE
0955 AM MCMURRAY PA FLOOD
08/27/03 WASHINGTON WATER OVER SUGAR CREEK
ROAD.
0945 AM HICKORY PA 0.88 INCH HAIL
08/27/03 WASHINGTON
0945 AM 10 SSE SMITHFIELD WV TSTM WND DMG
08/27/03 OHIO
0930 AM INDIANA PA 1.00 INCH HAIL
08/27/03 INDIANA
0925 AM 3 E KITTANNING PA TSTM WND DMG
08/27/03 ARMSTRONG
0915 AM HOPWOOD PA FLOOD
08/27/03 FAYETTE
0900 AM 10 S BENWOOD WV FLASH FLOOD
08/27/03 MARSHALL
0855 AM 8 W LATROBE PA TSTM WND DMG
08/27/03 WESTMORELAND
0847 AM PITTSBURGH PA 1.00 INCH HAIL
08/27/03 ALLEGHENY
0845 AM MALVERN OH TSTM WND DMG
08/27/03 CARROLL
0836 AM BUTLER OH LIGHTNING
08/27/03 RICHLAND
0820 AM 10 S BENWOOD WV LIGHTNING
08/27/03 MARSHALL
0817 AM CANONSBURG PA TSTM WND DMG
08/27/03 WASHINGTON
0810 AM CECIL-BISHOP PA TSTM WND DMG
08/27/03 WASHINGTON TREES DOWN
0800 AM 10 W CAMERON WV FLASH FLOOD
08/27/03 MARSHALL
0800 AM 10 E ALEPPO PA FLASH FLOOD
08/27/03 GREENE
0750 AM 3 SW GREENSBORO PA TSTM WND DMG
08/27/03 GREENE
WWRLocal storm report, Aug 27, 11:25 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM FOLLANSBEE WV TSTM WND DMG
08/27/03 BROOKE
WWRSpecial weather statement, Aug 27, 11:32 AM EDT, 3 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1132 AM EDT WED AUG 27 2003 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN THREAT IS SOUTH AND EAST OF THE PITTSBURGH METROPOLITAN AREA. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO... NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND BUTLER SOUTH. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER RADIO FOR UPDATES.
Local storm report, Aug 27, 12:27 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 AM WARNOCK OH ROUTE 9 FLOODED
08/27/03 BELMONT
0705 AM MOUNDSVILLE WV TREES DOWN
08/27/03 MARSHALL
0955 AM FOLLANSBEE WV NON-TSTM WND DMG
08/27/03 BROOKE
0955 AM MCMURRAY PA FLOOD
08/27/03 WASHINGTON WATER OVER SUGAR CREEK
ROAD.
0945 AM HICKORY PA 0.88 INCH HAIL
08/27/03 WASHINGTON
0945 AM 2 SE SMITHFIELD OH TSTM WND DMG
08/27/03 JEFFERSON
0930 AM INDIANA PA 1.00 INCH HAIL
08/27/03 INDIANA
0925 AM 3 E KITTANNING PA TSTM WND DMG
08/27/03 ARMSTRONG
0915 AM HOPWOOD PA FLOOD
08/27/03 FAYETTE
0900 AM 10 S BENWOOD WV FLASH FLOOD
08/27/03 MARSHALL
0855 AM 8 W LATROBE PA TSTM WND DMG
08/27/03 WESTMORELAND
0847 AM PITTSBURGH PA 1.00 INCH HAIL
08/27/03 ALLEGHENY
0845 AM MALVERN OH TSTM WND DMG
08/27/03 CARROLL
0820 AM 10 S BENWOOD WV TSTM WND DMG
08/27/03 MARSHALL
0817 AM CANONSBURG PA TSTM WND DMG
08/27/03 WASHINGTON
0810 AM CECIL-BISHOP PA TSTM WND DMG
08/27/03 WASHINGTON TREES DOWN
0800 AM 10 W CAMERON WV FLASH FLOOD
08/27/03 MARSHALL
0800 AM 10 E ALEPPO PA FLASH FLOOD
08/27/03 GREENE
0750 AM 3 SW GREENSBORO PA TSTM WND DMG
08/27/03 GREENE
1040 AM 3 E GRANTSVILLE MD 1.00 INCH HAIL
08/27/03 GARRETTSpecial weather statement, Aug 27, 12:43 PM EDT, 1 hour 55 minutes before
PAZ014>016-020>023-029>032-271745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1243 PM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND
Special weather statement, Aug 27, 2:17 PM EDT, 21 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012- 021>023-041-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 217 PM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE WASHINGTON IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 26, 8:25 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 65 min |
| Aug 26, 8:34 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 56 min |
| Aug 26, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 63 min |
| Aug 26, 8:51 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 54 min |
| Aug 26, 8:55 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 65 min |
| Aug 26, 9:03 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 42 min |
| Aug 26, 9:05 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 40 min |
| Aug 26, 9:15 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 45 min |
| Aug 26, 9:24 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 51 min |
| Aug 27, 2:49 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Aug 27, 4:01 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 27, 5:46 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 59 min |
| Aug 27, 6:34 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 56 min |
| Aug 27, 6:58 AM EDT | Flash Flood Warning | PBZ | Belmont | 4 hr |
| Aug 27, 8:33 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 57 min |
| Aug 27, 9:20 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 55 min |
| Aug 27, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 27, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 62 min |
| Aug 27, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 50 min |
| Aug 27, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 65 min |
| Aug 27, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 58 min |
| Aug 27, 2:49 PM EDT | Flash Flood Warning | PBZ | Coshocton | 3 hr |
| Aug 27, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 58 min |
| Aug 27, 3:30 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 27, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 67 min |
| Aug 27, 3:47 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Aug 27, 3:49 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| Aug 27, 3:52 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| Aug 27, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
| Aug 27, 4:02 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.